Q:

12/29/2012
An oncologist has a 60 yr old man with acute myelogenous leukemia that developed an erythematous dermatitis on his extremities, upper chest and back (biopsy=neutrophilic eccrine hidradentitis) Thought related to cytarabine though also took idarubicin. Treated with steroids and cleared. Have you seen an allergic reaction of this nature to either of these meds especially cytarabine? Is there a skin or blood test that you would recommend doing? Thank you.

A:

Thank you for your inquiry.

I have never seen this reaction, but it has been reported in relationship to many cancer chemotherapeutic agents including both cytarabine and idarubicin. However, whether or not this association is due to true cause and effect has not been established. This condition has been reported in many cases of acute myelogenous leukemia, in some even before the initiation of cancer chemotherapeutic agents.

For your interest, I have copied below a reference and a link to that reference reporting such a case. It is available without charge.

A Case Report of Neutrophilic Eccrine Hidradenitis in a Patient Receiving Chemotherapy for Acute Myeloid Leukaemia. Ann Acad Med Singapore1998; 27:860-3.

In addition, there is an excellent review of this topic also available free of charge in Emedicine.

In summary, this condition has been reported multiple times in patients with acute myelogenous leukemia as well as other conditions, some of whom have been on chemotherapeutic agents including the two you mentioned. However, in many instances, no chemotherapeutic agent had been initiated at the time of the appearance of the rash. Therefore we do not know if there is a cause and effect relationship between the condition and the chemotherapeutic agents involved, although in some instances, cessation of the agent has caused improvement, and a return of symptoms has occurred when the drug was reinstituted.

However, unfortunately, there is no well-documented test to establish whether or not a cause and effect relationship exists between the chemotherapeutic agent and the rash.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology